Development of hand-foot syndrome symptoms, which is a common adverse effect of several cancer chemotherapy agents, can result in patient withdrawal from treatment. Its early identification allows appropriate modification of chemotherapy regimens and can avert treatment withdrawal by minimizing the impact on quality of life and duration of discontinued therapy. We sought to develop a simple home-based self-monitoring tool to facilitate reliable early identification of hand-foot syndrome, based on the self-administered quality of life questionnaire hand-foot syndrome-14.Methods
We modified the hand-foot syndrome-14 to create a simple tool with binary responses (‘yes’ or ‘no’) for patients to self-evaluate subjective hand-foot syndrome symptoms daily. We evaluated this tool with 187 consecutive, consenting, eligible adult patients attending four centers and treated with capecitabine, sorafenib or sunitinib for various cancers. Univariate and multivariate logistic regression analyses were used to select the items with the greatest discrimination for detecting Common Terminology Criteria for Adverse Events (CTCAE) grade 2 or 3 reactions, which indicate the need to modify the treatment regimen.Results
There were four items that were most strongly associated with Common Terminology Criteria for Adverse Events grade 2 or higher symptoms. ‘Pain associated with hand-foot syndrome’ was the most strongly associated with moderate hand-foot syndrome. For detecting moderate hand-foot syndrome symptoms, the sensitivity was 100.0%, specificity was 94.6%, positive predictive value was 82.6% and area under the curve was 0.98 by a sum of the scores of four-item self-monitoring tool with cut-off value.Conclusions
We present a simple self-monitoring tool that can be used at home with high sensitivity and specificity for identifying grade 2 hand-foot syndrome. In addition, this tool might facilitate self-care.